Sarah Goodwin

Kathi Ovnic
Holly Korschun
July 5, 1999

Embargoed for release until 7:30 p.m., E.S.T., Saturday, June 5, 1999


TOURETTE SYNDROME: Cholinergic Agents may Offer Relief from Tics in Adults with Tourette Syndrome


NEW YORK ­ "Significant reduction" in Tourette syndrome symptoms was noted in a study of nine affected adults after they received a medication not usually prescribed for this neurologic disorder, according to data presented by Emory University researchers at this week's 3rd International Scientific Symposium on Tourette Syndrome.

Low doses of Tacrine hydrocloride reduced involuntary movements and vocalizations (motor and vocal tics), according to quantifiable measurements taken by investigators. In contrast, high doses did not work or could aggravate the symptoms.

"Additional analyses revealed dose-related improvement in comorbid symptoms, such as self-reported attentional difficulties, hyperactivity, impulsivity and obsessive thinking," reports Principal Investigator Jorge L. Juncos, M.D., associate professor of Neurology at the Emory University School of Medicine, and colleagues, in the abstract.

Tacrine is a cholinergic agent that promotes acetylcholine transmission in the brain. It is currently approved for the management of selected memory disorders but not for Tourette syndrome. In contrast to Tacrine, drugs that block acetylcholine transmission can aggravate tic and need to be used cautiously in Tourette syndrome, Dr. Juncos says.

Current treatments for Tourette syndrome work on other neurotransmitters. For instance, dopamine blockers such as haloperidol can alleviate tics at the expense of a number of side effects. Fluoxetine (Prozac) and sertraline (Zoloft), which act upon the serotonin system, lessen obsessive-compulsive symptoms associated with Tourette but may aggravate tics in some cases.

Other useful drug classes include blood pressure medications like clonidine (Catapres), botulinum toxin injections occasionally used to relieve facial tics and stimulants such as methylphenidate (Ritalin) used to relieve ADHD symptoms.

"Low doses of Tacrine seemed to address not only the tic symptoms but other symptoms like inattention, impulsivity and obsession which tend to be more disabling than the tics themselves," Dr. Juncos says. "Nonetheless, Tacrine is not an ideal drug since it is short acting and needs to be taken four times a day. It can also cause liver damage, thus requiring periodic monitoring of the liver profile. The findings with Tacrine, however, provide hope that perhaps other agents in this category currently under investigation may prove safer and more effective."

Tourette syndrome is a neurologic disorder usually diagnosed in children under age 21. Average age of patients in the current study was 24. The characteristic motor and vocal tics associated with the disorder are mild in the majority of patients and often diminish or stabilize with age. Although the public often associates coprolalia with Tourette syndrome, this is in fact a relatively rare but socially disabling symptom. Coprolalia is considered a complex vocal tic and consists of involuntary swearing in public. However, many children with Tourette also exhibit symptoms of ADHD such as short attention span, poor concentration, impulsivity and hyperactivity, according to Dr. Juncos.

Among other studies, Dr. Juncos also is leading the Emory arm of the federally funded "Treatment of ADHD in Children with Tourette Syndrome (TACT)" study.

The current Tacrine study was funded by the National Tourette SyndromeAssociation based in Bayside, N.Y.


(Editors' note: Patients and Dr. Juncos are available for interviews. Call Sarah Goodwin at Emory's Health Sciences Communications Office to arrange interviews, 404/727-3366).

Related web links:

Tourette Syndrome Association Inc:

National Institute for Neurological Diseases and Stroke: